Alert archive / Texas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 87, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at May 13, 2016, 7:59 PM CDT for 4 counties in Texas. It was in force for 61 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2016, 7:59 PM CDT (00:59 UTC)
- Expired
- May 13, 2016, 9:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Cottle County, TX, Dickens County, TX, King County, TX, Motley County, TX
The radar
The Lubbock radar (KLBB), 126 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 9:10 PM CDT | TSTM WND DMG | 14 W Guthrie, TX | DOWNED TREES BLOCKED PORTION OF HIGHWAY 82. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 13, 3:28 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.0 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 322 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 2418 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -42 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.8
The text
As transmitted.
887
WUUS54 KLUB 140059
SVRLUB
TXC101-125-269-345-140200-
/O.NEW.KLUB.SV.W.0087.160514T0059Z-160514T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
759 PM CDT FRI MAY 13 2016
THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MOTLEY COUNTY IN NORTHWESTERN TEXAS...
COTTLE COUNTY IN NORTHWESTERN TEXAS...
KING COUNTY IN NORTHWESTERN TEXAS...
DICKENS COUNTY IN NORTHWESTERN TEXAS...
* UNTIL 900 PM CDT
* AT 758 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR MATADOR...TO DELWIN TO NEAR SWEARINGEN...
MOVING SOUTHEAST AT 25 MPH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT WIND DAMAGE TO TREES...MOBILE HOMES...ROOFS AND
OUTBUILDINGS. MINOR HAIL DAMAGE IS ALSO LIKELY.
* LOCATIONS IMPACTED INCLUDE...
SPUR...PADUCAH...MATADOR...DICKENS...GUTHRIE AND MCADOO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3340 10104 3421 10104 3417 10052 3425 10005
3384 10005 3383 10000 3340 9999
TIME...MOT...LOC 0058Z 325DEG 24KT 3399 10084 3391 10044 3418 10020
HAIL...1.00IN
WIND...70MPH
$$
MCZ1 follow-up statement
243
WWUS54 KLUB 140132
SVSLUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
832 PM CDT FRI MAY 13 2016
TXC101-125-269-345-140200-
/O.CON.KLUB.SV.W.0087.000000T0000Z-160514T0200Z/
MOTLEY TX-COTTLE TX-KING TX-DICKENS TX-
832 PM CDT FRI MAY 13 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR SOUTHERN MOTLEY...SOUTHERN COTTLE...KING AND DICKENS COUNTIES...
AT 830 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR ROARING SPRINGS...TO DUMONT...AND NEAR
HACKBERRY. THESE STORMS ARE MOVING SOUTHEAST AT 30 MPH.
EARLIER...THESE STORMS PRODUCED CONSIDERABLE TREE DAMAGE 8 MILES
NORTH OF PADUCAH.
HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY
TO MOBILE HOMES...ROOFS AND OUTBUILDINGS. MINOR HAIL DAMAGE
IS ALSO POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
SPUR...DICKENS...GUTHRIE...MCADOO...DUMONT AND GROW.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
A BUILDING. TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND
MAY LEAD TO FLASH FLOODING.
&&
LAT...LON 3340 10104 3398 10104 3390 10051 3407 10005
3384 10005 3383 10000 3340 9999
TIME...MOT...LOC 0130Z 337DEG 25KT 3385 10095 3375 10062 3395 10006
HAIL...1.00IN
WIND...70MPH
$$
MCZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 7:22 PM CDT, 37 minutes earlier.
Area forecast discussion, May 13, 7:22 PM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Lubbock TX 722 PM CDT FRI MAY 13 2016 .AVIATION... Convection will impact KPVW and KLBB during the first hour and KCDS during the first few hours of the forecast. KCDS may fall into the IFR category for visibility during heavy rainfall associated with the convection. Otherwise, VFR or brief MVFR conditions will prevail during the first period. A cold front will steadily move south across the region primarily during the second period with a significant windshift and developing IFR ceilings following the frontal passage. Some SHRA are possible Saturday on the caprock which would impact the KPVW and KLBB terminals. JH && .PREV DISCUSSION... /issued 254 PM CDT FRI MAY 13 2016/ SHORT TERM... Surface trough at 19Z extended from northwest of Gage, OK southwest to Tucumcari, NM with a broad Cu field to its southeast. The moist axis is poised north-to-south in the Rolling Plains where dewpoints continue to rise each hour, however farther west the earlier upper 50 Tds have since mixed out by 4-8 degrees. This deeper mixing is occurring within a low-level thermal ridge from Andrews northeast Palo Duro Canyon. AMDAR sounding earlier from LBB sampled a rather stout cap from 760-720mb which may not budge anytime soon given slightly warmer temps upstream in southeast NM. Gradual deepening of the mixing layer could compromise this cap in a few spots by late afternoon, but confidence is much higher in storms developing over the central and eastern TX Panhandle ahead of a subtle impulse noted on water vapor imagery. As this impulse reaches the intersection of the low level moist and thermal axes near AMA, storms should easily develop and spread slowly south-southeast into our northeastern counties. Decent 0-6km bulk shear of 30 knots, straight line hodographs and MLCAPEs of 1500 J/kg should allow for some occasional supercell modes before outflows consolidate and breed more multicellular activity through the evening. POPs late this afternoon continue to favor our far northeast counties until expanding through the Rolling Plains tonight. With such weak forcing, some of the high resolution CAMs are showing obvious signs of struggling, although the 12Z TTU-WRF has what looks to be the most realistic scenario for storm coverage and evolution through this evening. Cold front currently racing south through southwest KS should reach our northern zones near midnight before exiting the southwest South Plains before daybreak. How well additional storm development occurs along and behind this front is very unclear. A 40 knot southwest LLJ may help focus another conglomerate of storms after midnight mainly off the Caprock as favored by the 18z WPC QPF. Thereafter, stable surface ridging and unseasonably cool air will drain throughout the region from NE-SW. Moisture will still reside along the elevated front, so this weak ascent through saturation could keep showers and some thunder through mid-morning Saturday before this layer dries out too much leaving just a shallow stratus layer below. High temps were cooled off an additional 1-3 degrees as stratus and upslope winds team together and make for a crisp and cool May day. LONG TERM... Wow, mixed case with punctuation! Saturday evening will bring with it a flattening ridge to our west as next storm system tracks southeastward from the Pacific Northwest. This system looks to be quite slow to eject across the Southern Plains with good agreement amongst the global models showing overhead passage of the trough axis next Thursday evening. Back door cold front should largely be through the area by Saturday evening with best isentropic ascent to the west and south of the forecast area initially but conditions should be increasingly favorable during the overnight hours and strong ascent overspreads the region. In fact, favorable ascent looks to persist on into Monday morning. As southwesterly flow aloft returns, the dryline will sweep eastward on Monday likely shunting all convection east of the area. The next cold front is anticipated on Wednesday. Once again, the GFS is depicting convection along a fast moving cold front. This is a scenario that is rarely seen here in West Texas. however, what is possible is potential for postfrontal isentropic precipitation. Given the NWP wet bias as of late, there is some skepticism to say the least. && .LUB Watches/Warnings/Advisories... None. && 02
Hazardous weather outlook, May 13, 11:34 AM CDT, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 1134 AM CDT FRI MAY 13 2016 TXZ021>044-141645- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 1134 AM CDT FRI MAY 13 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTH PLAINS...ROLLING PLAINS AND THE FAR SOUTHERN TEXAS PANHANDLE. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS SHOULD DEVELOP OVER THE NORTHERN SOUTH PLAINS AND FAR SOUTHERN PANHANDLE THIS AFTERNOON. THESE STORMS WILL MOVE SOUTHWARD THROUGH THE EVENING AND COULD EVOLVE INTO A SMALL THUNDERSTORM COMPLEX. WIND GUSTS AROUND 65 MPH AND HAILSTONES TO GOLF BALL SIZE WILL BE POSSIBLE WITH THE STRONGEST OF THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATER TODAY.
In the hours before
Local storm report, May 13, 7:18 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
718 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 PM HAIL 8 SW ESTELLINE 34.47N 100.54W
05/13/2016 E1.75 INCH HALL TX PUBLIC
HAIL RANGED FROM MARBLE TO GOLFBALL SIZE.
&&
EVENT NUMBER LUB1600127
SCOBBSpecial weather statement, May 13, 7:23 PM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
723 PM CDT FRI MAY 13 2016
TXZ041-042-140045-
GARZA TX-LYNN TX-
723 PM CDT FRI MAY 13 2016
...SIGNIFICANT WEATHER ADVISORY FOR GARZA AND LYNN COUNTIES UNTIL 745
PM CDT...
AT 722 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TAHOKA.
HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM. AREAS OF BLOWING DUST WILL ALSO BE POSSIBLE.
LOCATIONS IMPACTED INCLUDE...
POST...TAHOKA...LAKE ALAN HENRY...O'DONNELL...SOUTHLAND...JUSTICEBURG...
GRASSLAND...WILSON AND NEW HOME.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHWESTERN TEXAS.
LAT...LON 3327 10200 3340 10180 3340 10104 3323 10104
3297 10109 3296 10195
TIME...MOT...LOC 0022Z 315DEG 30KT 3312 10166Local storm report, May 13, 7:28 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
728 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0711 PM TSTM WND GST 3 NNE TAHOKA 33.21N 101.78W
05/13/2016 M65 MPH LYNN TX MESONET
REPORTED BY WEST TEXAS MESONET. SEVERE WINDS FROM
711-715 PM WITH PEAK GUST 65 MPH.
&&
EVENT NUMBER LUB1600128
SCOBBLocal storm report, May 13, 7:37 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
737 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0727 PM HAIL 3 S TELL 34.34N 100.39W
05/13/2016 E0.88 INCH CHILDRESS TX TRAINED SPOTTER
&&
EVENT NUMBER LUB1600130
SCOBBLocal storm report, May 13, 7:38 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
738 PM CDT FRI MAY 13 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM HAIL NORTHFIELD 34.29N 100.60W
05/13/2016 E0.50 INCH MOTLEY TX CO-OP OBSERVER
&&
EVENT NUMBER LUB1600130
MCONDERSpecial weather statement, May 13, 7:45 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
745 PM CDT FRI MAY 13 2016
TXZ041-042-140115-
GARZA TX-LYNN TX-
745 PM CDT FRI MAY 13 2016
...SIGNIFICANT WEATHER ADVISORY FOR GARZA AND LYNN COUNTIES UNTIL 815
PM CDT...
AT 744 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS FROM NEAR NEW MOORE TO NEAR POST. THESE STORMS
ARE MOVING SOUTHEAST AT 30 MPH.
HALF INCH HAIL AND STRONG WIND GUSTS UP TO 55 MPH WILL BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
POST...TAHOKA...LAKE ALAN HENRY...O'DONNELL...NEW MOORE...JUSTICEBURG AND
GRASSLAND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHWESTERN TEXAS.
LAT...LON 3317 10204 3330 10158 3340 10104 3297 10104
3296 10208
TIME...MOT...LOC 0044Z 324DEG 25KT 3304 10162The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:14 PM CDT | Severe Thunderstorm Warning | LUB | Childress, Cottle, Hall, Motley | 46 min |
| May 13, 7:23 PM CDT | Special Weather Statement | LUB | Garza, Lynn | 22 min |
| May 13, 7:45 PM CDT | Special Weather Statement | LUB | Garza, Lynn | 30 min |
| May 13, 8:18 PM CDT | Special Weather Statement | LUB | Garza | 27 min |
| May 13, 8:59 PM CDT | Severe Thunderstorm Warning | LUB | Dickens, Kent, King, Stonewall | 46 min |
| May 13, 9:57 PM CDT | Special Weather Statement | LUB | Stonewall | 33 min |
| May 14, 12:47 AM CDT | Areal Flood Advisory | LUB | Garza, Lynn | 3 hr |
| May 14, 2:02 AM CDT | Areal Flood Advisory | LUB | Hale, Lubbock, Lynn | 3 hr |
| May 14, 2:58 AM CDT | Areal Flood Advisory | LUB | Hale, Lamb | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.